Depressed and Anxious - Unmotivated unless I take a Tranqulizer
September 23, 2015 12:17 PM   Subscribe

This seems counter-intuitive so I thought I'd search out insight as to why this happens. I have been treated for depression with anxiety for over 20 years and for the most part, my daily medicine helps me function like a normal person. I find that I tire very easily and after having explored and corrected regular medical reasons (Low D) I still feel like coming home after work and doing absolutely nothing. It feels therapeutic to crawl into bed even though my heart and stomach feel full of anxious energy.

Last week I started taking a previously prescribed as-needed tranquiler (Ativan) right before leaving work. Believe it or not, I became super productive and motivated when I get home. Does it make sense that I'm tired from work so I get anxious from being tired which only makes me more tired? I know it sounds silly but I think I have discovered something that will drastically improve my life and am seeking thoughts?
posted by Snackpants to Health & Fitness (9 answers total) 6 users marked this as a favorite
 
This is basically my typical experience with Klonopin. Anxietying is a lot of work, plus often distracting.
posted by PMdixon at 12:22 PM on September 23, 2015 [4 favorites]


I am both worn down to a nub AND unable to focus on anything productively when I am anxious. I'm having an especially bad week and there are points where I've just...stared. There's not even fully-formed thoughts going on there, just a horrified stare and the weight of all the bullshit hanging over me.

And then I take a Klonopin and get the things done.
posted by Lyn Never at 12:29 PM on September 23, 2015 [8 favorites]


As someone who has wrestled with mid-level anxiety for decades, I have to ask: what is your overall level of health? Are you eating well, getting enough sleep, staying hydrated, and getting some regular exercise?

I'm asking because these have been hugely helpful in getting me to a baseline of energy and motivation that makes a lot of the normal activities in my life possible and enjoyable. No type or amount of medication is a workable substitute for basic self-care, so if that isn't happening, it may well be the source of your exhaustion.

Seconding that simply being anxious is, it itself, massively draining, though.
posted by ryanshepard at 12:31 PM on September 23, 2015 [2 favorites]


This sounds legitimate, but I would caution against using ativan every day. Try to switch it up with something else like exercise (relaxing and energizing!) so you don't build up a tolerance.
posted by internet fraud detective squad, station number 9 at 12:34 PM on September 23, 2015 [1 favorite]


Response by poster: I am becoming more and more careful with how I treat myself. I am not a saint but have all but quit drinking, get regular exercise and eat well. I've always been a great sleeper. I do have a stressful high level job so I will not cut the stress anytime soon but I have hired some help and that does make a difference. That is a very good point and I should have noted that too.
posted by Snackpants at 12:36 PM on September 23, 2015


Ativan is an anti-anxiety medication...not necessarily a tranquilizer. Folks take it for situational anxiety, which can certainly help with productivity.
posted by xingcat at 12:51 PM on September 23, 2015


I definitely don't put any moral weight on using or not using ativan. It's a tool.

The thing is that it will stop being effective if you use it too much, and you'll end up needing it. That would be fine except that benzos can be difficult to get, you will have to keep stepping up on dosage, as you take more you'll have to worry more about side effects and physical risk...

What I am saying here is that it is ultimately to your benefit to limit the ativan. Limiting it keeps it nice and effective at a low dose, so you can keep using it as a useful tool.

Good luck.
posted by internet fraud detective squad, station number 9 at 2:34 PM on September 23, 2015 [1 favorite]


I would explain the situation to your psychiatrist. It sounds like your anxiety isn't being treated properly right now. There are medications other than benzos that can help with your anxiety and that won't lead to dependency. Ativan is really geared toward occasional, situational use.

Anxiety is really, really tough. I hope that you find something that works for you long-term.
posted by kamikazegopher at 10:47 AM on September 24, 2015


Ativan sometimes has that effect on people, many of my friends in college found that to be the case. It also led to some of them becoming bat shit crazy...psychotic is the proper term. Check with our doctor about something else.
posted by OhSusannah at 4:13 AM on October 4, 2015


« Older Selling my Verizon EDGE phone without opening it   |   Ultra cheap bedding in Reykjav√≠k? Newer »
This thread is closed to new comments.